Do Benzodiazepines Need To Be Tapered Off?
To fully understand the dangers of long-term benzodiazepine use, the risks of abrupt discontinuation, and the importance of a safe tapering process, you should first understand the drugs’ intended purposes and how they function. The intake of benzodiazepines may help enhance the transmission of gamma amino-butyric acid (GABA), which is an inhibitory brain chemical that works to dampen neuronal signaling in the central nervous system. Omit the suggested deletion as the complex mechanics are not needed here. This activity induces calmness, sedation, and reduces anxiety in the patient.13
Unfortunately, with extended use, benzodiazepines can cause major alterations to the body and brain.
Because benzodiazepines bind to neurotransmitters like GABA, extended use can influence receptors to the point they are unable to regulate themselves properly without the assistance of the drug.2
Because of this, patients who cease using benzodiazepines can face major withdrawal symptoms once the body no longer has access to the regulatory chemical it has become dependent upon. At this point, tapering is the safest way to avoid further harm..
Why Tapering Benzodiazepines Is Important
By tapering your intake of benzodiazepines, you can minimize withdrawal symptoms and decrease the physical risks involved with benzodiazepine discontinuation. Reducing your benzo dependency by removing the drug slowly can help you cease use safely. Stopping the intake of a drug all at once leaves no time for your central nervous system to adjust to functioning without that substance and often leads to severe withdrawal symptoms and, in some cases, even death.
Still, even gradually tapering benzodiazepines is not risk-free and can cause withdrawal. If you are attempting to taper your use of benzodiazepines, medical supervision is a key way to attenuate the symptoms of withdrawal and treat any severe symptoms that arise. A medical professional who has the expertise and knowledge needed to make personalized titration calculations is an important factor in ensuring your system can handle each step of your reduced intake. Going “cold turkey” or proceeding without the medical understanding necessary to complete a proper taper can cause extreme withdrawal symptoms, relapse, or severe health concerns.
What Are The Most Common Withdrawal Symptoms When Tapering Off Benzodiazepines?
The severity of withdrawal symptoms when tapering an individual off benzodiazepines can vary depending on the length of use, dosage, impaired organ function, and other factors. There are a variety of withdrawal symptoms that can range from mild physical discomfort to severe bodily reactions. 3
Mental Fog and Headache
On the lower-intensity end of the withdrawal spectrum, patients can experience persistent headaches, fatigue, brain fog, and confusion. This mental exhaustion and headache can last anywhere from a few weeks to a few months as your body readjusts to life without benzodiazepines.
Similarly, poor or disrupted sleep patterns can be a frustrating, long-term effect of ceasing benzodiazepine use. Issues with sleep patterns can range from minor difficulties with sleeping to insomnia and random periods of wakefulness. Benzodiazepines can cause sleep issues to go in the other direction as well, with some patients reporting paradoxical sleep/wakefulness issues, excessive sleep or exhaustion as part of their withdrawal process.14
Another commonly reported symptom of benzodiazepine withdrawal is unusual irritability, agitation, or other mood swings. Often, those tapering from benzos will show anger or lash out in frustration or anger. This is a key reason practices like meditation and mindfulness are recommended during benzodiazepine detox, to assist patients with overcoming cravings and developing better control over withdrawal agitation. [#15 below]
Nausea and Dizziness
A slightly more severe side effect of benzodiazepine withdrawal includes nausea, vomiting, dizziness, and balance issues. Many individuals experience nausea, but tapering too quickly could cause constant dizziness as well as vomiting throughout the process. The body often responds to minor withdrawals from a drug, similar to how it deals with hunger.
One of the most intense potential withdrawal symptoms that can occur when ceasing benzodiazepine use is convulsions, also known as seizures. Withdrawal seizures are sudden electrical disturbances in the brain that will cause a patient to exhibit unpredictable and violent movements. This occurs because of a direct disruption of the body’s ability to provide signaling to the extremities without access to the drug. Seizures are much more likely to occur when benzodiazepines are discontinued abruptly and are more common in patients who have used the drugs at high doses for extended periods.18
Finally, in the most severe cases of withdrawal, a patient can undergo a psychotic episode in which the central nervous system will negatively react to not having a drug in the body. Symptoms can include intense panic episodes, hallucinations, confused thinking, delusions and severe seizures. Like withdrawal seizures, psychotic episodes are most common if a tapering plan is poorly managed or if a patient quickly transitions from a large, frequent dose of benzodiazepines to zero use. This drastic reduction can essentially disrupt the nervous system into psychosis.